Uncategorized

All Treatments Aren’t For Everyone

I tried.

After battling insurance and doctors/nurses who didn’t provide enough information, I was able to get in Tuesday to receive the first in the 4 day series of DHE injections.

What is DHE?

DHE is an injectable drug designed to help treat migraines by shrinking blood vessels down. This goes along with the theory that migraines are worsened by enlarged blood vessels in the head. DHE works be shrinking these vessels along with the rest of the vessels in your body.

Well, as great as it sounds, it isn’t that great.

Picture this, you’re strapped to an uncomfortable chair meant for someone 200 lbs heavier than me, with an IV in your arm. First they go through injecting a round of Benadryl and anti-nausea medicine. After half an hour, you’re ready to fall asleep, but its time for the DHE drip. So the nurse gets it all set up and a drip that’s meant to go for 40 minutes lasts for 60. Then you’re given some IV version of Advil, and asked to wait for 30 minutes to be observed.

After the DHE was complete, I could feel the nausea set in. I felt the back of my head almost contracting as if someone was filling up a balloon. I could feel my heart absolutely racing.

No my heart racing isn’t something new. I often experience times when a migraine is going to get worse, where I become clammy and I can feel my heart beating so fast that the vein in my neck is pulsating at the same rate as my head.

The idea is that you finish each infusion and go home and rest. So I get home, try to rest and realize I need to eat before falling asleep for the rest of the night.

But, then there’s that all too tricky nausea. Everything I’ve pre-prepped is flavorful and has wonderful aromas. None of which seem at all appealing. So toast and peanut butter it is. I can barely even remember eating it. I remember trying to go back to bed. I remember failing and then trying to watch some tv. I couldn’t focus. I remember getting back into bed and falling in and out of sleep, while my mom desperately tried to understand what was going on and why I was canceling the remaining procedures.

I hoped, when I woke up, that I would have felt better.

Nope. Still nauseated and heavy feeling. I called to cancel my appointments. I went back to bed.

I got up and struggled to make and then eat a filling breakfast.

My heart still fluctuates between racing and not. I can’t completely focus on much of anything. I did some meditation for nausea. That helped a bit. I thought I may fall over the entire time I showered.

Perhaps, what’s even more concerning is how difficult it is to pee. All of my blood vessels are constricted, including those in my bladder. For someone who has to pee a lot, this is close to my least favorite side effect.

It’s been almost 24 hours since I got my first and only infusion. But I still feel like I’m getting it. The symptoms aren’t subsiding.

Maybe, if I had someone who could be with me 24/7 I would have the nerve to have gone through with all my appointments. But I don’t. I can barely make a piece of toast or explain to my mom what’s going through my mind, so how do I call an uber and try and locate their car and get home right after an injection? I don’t.

I want these symptoms or side effects to go away. I’m rendered useless. I can’t imagine had I gone through with all the treatments that this uneasy feeling would do me any good on my first day of work on Sunday.

DHE is a wonderful treatment that has worked for a large amount of people. But it isn’t a solution for me. It can be used to stop migraines or used as an assist for killing a rebound headache from medicine overuse.

I’m not sure which my doctor had intended this for, but for now, I will use my own will power to ration out my medications and work to reduce the amount I need on my own.

No treatment is worth it if the treatment itself makes your condition seem bearable. And that’s how DHE seems for me.

I gave it a shot, which is what counts, but all treatments don’t work for all people.

So now, I’m in recovery. I have a bruise that takes up half my arm, and a head that’s too heavy to hold up.

-A

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s